Excessive Heat, Alexander
- When
- August 12, 10:00 AM CST to 6:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Heat indices peaked between 105 and 112 degrees across southern Illinois during the afternoon hours. From Marion southward to Metropolis and Cairo, the heat index peaked at or just above 110 degrees.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Heat indices peaked between 105 and 112 degrees across southern Illinois during the afternoon hours. From Marion southward to Metropolis and Cairo, the heat index peaked at or just above 110 degrees. Elsewhere across southern Illinois, the peak heat index was from 105 to 109. Actual air temperatures reached the lower 90's from Marion southward, and generally around 90 elsewhere. Dew points were in the upper 70's to near 80, which resulted in the very high heat indices. At mid levels of the atmosphere, a large ridge of high pressure dominated the southern half of the United States. A weak surface warm front over the lower Ohio Valley caused dew points to pool into the upper 70's to near 80.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 12, 5:48 AM CST, 4 hours 12 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
648 AM CDT Mon Aug 12 2019
.UPDATE...
Issued at 648 AM CDT Mon Aug 12 2019
The AVIATION section has been updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 225 AM CDT Mon Aug 12 2019
First order of business is dealing with this overnight convection
and how long to linger it and where. Latest CAMs/short term models
offer a multitude of different solutions but the crux of the matter
is that there will be scattered convection now through about 18Z. We
will monitor radar trends at press time but will likely maintain
PoPs across at least southern IL, southwest IN and maybe parts of
southeast MO through 18Z. There is very good consensus that most if
not all of the precipitation should dissipate by around 18Z or
shortly thereafter.
The main concern at this point is how much cloud cover will be left
behind to jeopardize the heat advisory. Will tend to err on the
warmest side of guidance for now, with the thinking that it will not
take long to heat up once the precipitation ends and the clouds
clear. However, models are in agreement in really pushing the
oppressive dewpoints across the region during the late morning and
into the afternoon as winds become southwesterly and strengthen.
Therefore, it may not take long before advisory criteria is met with
dewpoints in the upper 70s. As mentioned by the previous shift, if
the precip/clouds move out sooner, we will get warmer and heat
indices will likely surpass 110 degrees in places, so an
excessive heat warning would be needed. In addition, another tier
of counties may need to be added east of the ongoing advisory if
we clear out sooner.
This evening, we are still eyeing the Evansville Tri State region
for the possibility of renewed convection, but chances look to be
fairly low at this time. Later tonight, a cold front will be pushing
southeast into the region. Models are having a hard time determining
the extent of any development overnight tonight into Tuesday
morning, so will leave PoPs fairly low. Even by afternoon, QPF is
scant and winds already shift to the northwest in the northern half
of the area. Will maintain slight chance to likely PoPs with the
higher PoPs south, given the proximity of the front and placement of
the weak trough aloft. Convection should form, but confidence is low
on how widespread. However, given the extreme instability, some
stronger storms, possibly severe, could result. So agree with SPC's
marginal risk for parts of the area.
The other question is how warm do we get on Tuesday and will we need
an advisory/warning. Dewpoints stay in the mid to upper 70s across
much of the area, south of I-64 or so. Therefore, as will be the
case today, it won't take much heating to reach criteria. But, it we
are riddled with cloud cover and scattered storms, widespread 105
degree or higher heat indices will be hard to attain.
Conversation with surrounding offices yields the same thinking and
will punt the decision for an advisory to future shifts.
Tuesday night, the convection should be confined to the southern
sections, but after 06Z most of the activity should be south of the
area. Much lower dewpoints will be filtering in during the evening
and overnight hours, as high pressure starts to build in, leading to
much more comfortable conditions.
.LONG TERM...(Wednesday through Sunday)
Issued at 225 AM CDT Mon Aug 12 2019
A period of dry weather is expected for mid to late week and on
into the weekend. High pressure will continue building into the
area for Wednesday as dewpoints drop back into the mid to upper
60s. It will still be warm but at least not into the 90s, with
highs on Wednesday in the mid to upper 80s. Cooler air arriving by
Thursday will allow for highs in the low 80s in the northern
sections of the area with mid/upr 80s south. The upper ridge will
start building over the area by Friday and into the weekend, so an
uptick in temperatures is expected, with upper 80s for highs on
Friday and low 90s by the weekend.
Confidence in the area staying completely dry for the entire period
with northwest flow aloft, is not all that great with the
potential for MCS development (especially Friday and into the
weekend). Will maintain a dry forecast for now, as consensus
among the models is poor on the timing or placement of any
organized convection.
&&
.AVIATION...
Issued at 648 AM CDT Mon Aug 12 2019
The main concern for aviation this cycle is convection this
morning. TSRA a good bet in the first couple of hours at KMVN, but
all indications are that the area of convection will not survive
over to KEVV. Do have some light SHRA going at KEVV and KOWB
through the morning, and linger a VCSH into the early afternoon.
Otherwise, a thick cu field is expected, and a brief MVFR ceiling
cannot be ruled out at any site. A few gusts over 15kts will be
possible this afternoon. Tonight should be clear with a
persistent south breeze. Convection may try to move back into KMVN
or KCGI very late tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for ILZ075-080-081-084-085-088-089-092>094.
MO...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for MOZ076-086-087-100-107>112-114.
IN...None.
KY...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for KYZ001>006-008-009.
&&
UPDATE...DRS
SHORT TERM...CW
LONG TERM...CW
AVIATION...DRSHazardous Weather Outlook National Weather Service Paducah KY 355 AM CDT Mon Aug 12 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-131000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 355 AM CDT Mon Aug 12 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will move southeast through parts of the area this morning, mainly impacting parts of southern IL and southwest IN. Locally heavy rainfall and lightning will be the primary storm associated hazards. Afternoon heat index values will reach triple digits throughout the region today. Please refer to the latest Heat Advisory and Special Weather Statement for details. A chance of thunderstorms is forecast across southeast MO, southern IL and southwest IN tonight. Locally heavy rainfall and lightning can be expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous thunderstorms are expected to develop on Tuesday afternoon and evening. A few severe storms with damaging winds and large hail will be possible to go along with the heavy rainfall and lightning threats. In addition, depending on the areal extent of the thunderstorms on Tuesday, afternoon heat index values could reach triple digits. Please refer to the Special Weather Statement for details. .SPOTTER INFORMATION STATEMENT... Spotter activation cannot be ruled out Tuesday afternoon and evening.
Special Weather Statement
National Weather Service Paducah KY
937 AM CDT Mon Aug 12 2019
ILZ076-077-082-083-121500-
White IL-Edwards IL-Hamilton IL-Wayne IL-
937 AM CDT Mon Aug 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...WAYNE...
SOUTHWESTERN EDWARDS AND NORTHERN HAMILTON COUNTIES UNTIL 1000 AM
CDT...
At 936 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wayne City, or 8 miles southwest of Fairfield, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Carmi, Fairfield, Albion, Wayne City, Enfield, Jeffersonville, Sims,
Mill Shoals, Springerton, Keenes, Johnsonville, Golden Gate, Belle
Prairie City and Burnt Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3836 8801 3804 8817 3823 8870 3829 8870
3853 8856
TIME...MOT...LOC 1436Z 291DEG 39KT 3833 8850
DRSThe national radar mosaic for the moment the first event began.
13 heat, 6 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845482, 845483, 845484, 845485, 845486, 845487, 845488, 845489, 845490, 845491, 845492, 845493, 845494, 845495, 845496, 845497, 845498, 845499, 845500.